Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS Shreveport, LA

May 14, 20085 counties in Texas

NWS Shreveport, LA issued this flash flood warning at May 14, 2008, 9:41 AM CDT for 5 counties in Texas. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 9:41 AM CDT (14:41 UTC)
Expired
May 14, 2008, 12:04 PM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Gregg County, TX, Rusk County, TX, Smith County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 122 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:41 AM CDTFLASH FLOOD7 E Gilmer, TXHIGH WATER ACROSS HWY 154...SEVERAL CREEKS ARE ALSO EXCEEDING THEIR BANKS.
May 14, 10:00 AM CDTFLASH FLOODKilgore, TXSEVERAL ROADS UNDER HIGH WATER INCLUDING HWY 135.
May 14, 10:00 AM CDTFLASH FLOODTyler, TXSEVERAL ROADS UNDER HIGH WATER
May 14, 10:43 AM CDTFLASH FLOOD6 Nw Gilmer, TXNUMEROUS RURAL ROADS HAVE FLOODED AND ARE NOT PASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 141443
FFWSHV
TXC183-401-423-459-499-141845-
/O.NEW.KSHV.FF.W.0036.080514T1441Z-080514T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 AM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREGG COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITE OAK...LONGVIEW...KILGORE...
  GLADEWATER...
  EXTREME NORTHWESTERN RUSK COUNTY IN NORTHEAST TEXAS...
  SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...
  UPSHUR COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GILMER...
  EXTREME SOUTHEASTERN WOOD COUNTY IN NORTHEAST TEXAS...

* UNTIL 145 PM CDT

* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RAINFALL
  AMOUNTS OF OVER 2 INCHES HAVE IN TYLER AND LONGVIEW BETWEEN 730
  AM AND 930 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROSEWOOD...
  ORE CITY...LINDALE...LIBERTY CITY...DIANA...AND BIG SANDY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3291 9472 3242 9469 3237 9458 3233 9497
      3215 9499 3214 9547 3235 9544 3249 9559
      3267 9560 3261 9548 3261 9533 3256 9521
      3261 9514 3292 9513
TIME...MOT...LOC 1441Z 180DEG 0KT 3243 9499

$$

03
1 follow-up statement
000 
WGUS74 KSHV 141704
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT WED MAY 14 2008

TXC183-401-423-459-499-141713-
/O.CAN.KSHV.FF.W.0036.000000T0000Z-080514T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD TX-UPSHUR TX-SMITH TX-GREGG TX-RUSK TX-
1203 PM CDT WED MAY 14 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHWESTERN RUSK...GREGG...SMITH...UPSHUR AND EXTREME SOUTHEASTERN
WOOD COUNTIES...

HEAVY RAIN HAS MOVED EAST AND OUT OF THESE AREAS.

LAT...LON 3291 9472 3242 9469 3237 9458 3233 9497
      3215 9499 3214 9547 3235 9544 3249 9559
      3267 9560 3261 9548 3261 9533 3256 9521
      3261 9514 3292 9513
TIME...MOT...LOC 1703Z 180DEG 0KT 3243 9499

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 8:13 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 14, 8:13 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 AM CDT WED MAY 14 2008

.DISCUSSION...
AN UPDATE NEEDED FOR TORNADO WATCH 319 SOUTH OF I-20 CORRIDOR UNTIL
3 P.M. ALSO TOOK THIS OPPURTUNITY TO UPDATE T/TD/RH WITH OB
TRENDS AND INCREASED AREA POPS/CLOUDS THROUGH REMAINING MORNING
HOURS IN LIGHT ON NEXT MCS EDGING INTO WESTERN SECTIONS NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  68  78  57 /  90  70  50  20
MLU  77  69  81  57 /  90  80  60  30
DEQ  76  65  73  49 /  80  70  50  10
TXK  76  66  76  52 /  90  70  50  20
ELD  77  67  76  53 /  90  70  50  20
TYR  79  67  78  55 /  90  70  50  10
GGG  79  68  78  54 /  90  70  50  10
LFK  81  71  82  59 /  80  70  60  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

24
Hazardous weather outlook, May 14, 6:11 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 AM CDT WED MAY 14 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
611 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND NORTH LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
REGION TODAY GIVING RISE TO FLOODING CONCERNS.  SOILS ARE SATURATED
AND THE THREAT FOR HEAVY RAIN WILL PERSIST AS MORE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF A SLOW MOVING COLD
FRONT WHICH IS NOW EXTENDING FROM NORTH TEXAS...INTO NORTHWEST
ARKANSAS. IN ADDITION...AN UPPER LEVEL OVER THE DESERT SOUTHWEST THIS
MORNING IS MOVING EAST AND WILL ENHANCE STORMS IN THE FOUR STATE AREA
LATER TODAY AND OVERNIGHT. THERE IS A SLIGHT RISK OF LARGE HAIL AND
GUSTY WINDS WITH ISOLATED TORNADOES A POSSIBILITY AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ONGOING THUNDERSTORM ACTIVITY WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE ACROSS THE FOUR STATE AREA EARLY THURSDAY MORNING AS THE
UPPER LOW AND COLD FRONT MOVE VERY SLOWLY EASTWARD ACROSS THE
AREA.

PLEASE STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY HAZARDOUS WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TODAY AND TONIGHT.

24

In the hours before

Local storm report, May 14, 8:16 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 AM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      STONEWALL               32.26N 93.82W
05/14/2008                   DE SOTO            LA   LAW ENFORCEMENT

            SEVERAL ROADS UNDER HIGH WATER IN THE STONEWALL AND
            FRIERSON COMMUNITIES

&&

PARKER
Local storm report, May 14, 8:21 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
821 AM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
05/14/2008                   CADDO              LA   NWS EMPLOYEE

            HIGH WATER AT W 70TH AND THE INNER LOOP...CAR STALLED IN
            WATER

&&

PARKER
Local storm report, May 14, 8:48 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
848 AM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      20 NE CARTHAGE          32.36N 94.09W
05/14/2008                   PANOLA             TX   NWS EMPLOYEE

            HIGH WATER ACROSS SEVERAL FARM ROADS MAKING TRAVEL
            IMPASSIBLE. NUMEROUS CREEKS WERE EXCEEDING THEIR
            BANKS...INCLUDING SOCOGEE CREEK. ROADS INCLUDE FM 31
            BETWEEN DEBERRY AND ELYSIAN FIELDS...AND FM 451 BETWEEN
            FM 31 AND FM 9.

&&

PARKER
Local storm report, May 14, 9:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 AM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      15 NE CARTHAGE          32.31N 94.16W
05/14/2008                   PANOLA             TX   LAW ENFORCEMENT

            HIGH WATER ACROSS HWY 79 NEAR DE BERRY.

0855 AM     HAIL             2 SE SHREVEPORT         32.45N 93.77W
05/14/2008  E0.50 INCH       CADDO              LA   LAW ENFORCEMENT

&&

PARKER
Local storm report, May 14, 9:21 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     7 SE TALCO              33.29N 95.02W
05/13/2008                   TITUS              TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS NORTHERN TITUS COUNTY

&&

PARKER
Local storm report, May 14, 9:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 AM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      15 SE MARSHALL          32.38N 94.17W
05/14/2008                   HARRISON           TX   LAW ENFORCEMENT

            HIGH WATER ACROSS FM 451...NEAR ELYSIAN FIELDS ELEMENTARY
            SCHOOL

&&

PARKER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:36 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk39 min
May 13, 8:07 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola53 min
May 13, 8:11 PM CDTFlash Flood WarningSHVHarrison, Panola3 hr
May 13, 11:37 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Red River, Titus38 min
May 14, 12:11 AM CDTFlash Flood WarningSHVFranklin, Titus3 hr
May 14, 12:40 AM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris65 min
May 14, 12:54 AM CDTFlash Flood WarningSHVBowie3 hr
May 14, 1:55 AM CDTFlash Flood WarningSHVBowie, Cass3 hr
May 14, 3:12 AM CDTSpecial Weather StatementSHVCherokee63 min
May 14, 3:15 AM CDTFlash Flood WatchSHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more31 hr
May 14, 4:51 AM CDTSpecial Weather StatementSHVHarrison, Marion54 min
May 14, 5:09 AM CDTFlash Flood WarningSHVHarrison, Marion10 hr
May 14, 7:40 AM CDTFlash Flood WarningSHVPanola5 hr
May 14, 9:57 AM CDTSpecial Weather StatementSHVRusk63 min
May 14, 10:18 AM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur4 days
May 14, 10:19 AM CDTRiver Flood WarningSHVCass, Marion24 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.